Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 500, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 14, 2008, 5:57 PM CDT for Cerro Gordo County, Franklin County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2008, 5:57 PM CDT (22:57 UTC)
- Expired
- Aug 14, 2008, 6:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Cerro Gordo County, IA, Franklin County, IA
The radar
The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1225 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:35 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 14, 3:35 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 335 PM CDT THU AUG 14 2008 .DISCUSSION... WL WSHFT LINE AND UPR TROF WILL SET OFF SCT TSRA THIS EVE. EXPECT ACTIVITY TO DIMINISH AFT SNST AND THINKING ATTM IS NOT TO SEE A SCNDRY REDEVELOPMENT AS WE DID LAST NIGHT. MDLS CONT TO INDICATE CLOSED LO OVR NERN MT WIL TRACK FARTHER W THAN PREV INDICATED WITH UPR RDGG TAKING PLACE OVR THE ERN CONUS...ENHANCED IN PART BY TROPICAL DVLPMT. UPSHOT IS THAT THE FCST PKG TDA WILL BE DRIER AND A BIT WARMER THAN PREV PACKAGES. FEELING IS THAT THINGS WILL CONT TO TREND DRIER THRU THE WKND WITH PCPN HOLDING OFF FOR THE MOST PART UNTIL TUE NGT OR SO AS THE UPR LOW LFTS NEWD AROUND THE BLDG UPR HI OVR THE ERN STATES. TEMPS FCST A LTL BLO NORM...BUT MAY ACTUALLY SEE THEM TURN OUT CLOSER TO NORM IT CUR TRENDS CONT. && .AVIATION...14/18Z VFR CONDITIONS INTO MID OR LATE AFTERNOON WHEN NEXT SHORT WAVE TROUGH IS EXPECTED TO AFFECT ERN IA. STORMS ARE NOT EXPECTED TO BE WELL ORGANIZED...WITH SCENARIO BEING THAT DEVELOPMENT OCCURS OVER NERN IA/SOUTHWEST WI AND PROPAGATES SWWD. OTHER SHOWERS CONTINUE ACROSS THE EASTERN PORTION OF SOUTH DAKOTA...MOVING SOUTHEAST WITH TIME. KALO AND KOTM TAFS ARE HAVE HIGHEST CHANCE UNTIL DISIPATION AROUND MIDNIGHT. OTHERWISE...LOOKING FOR SOME FOG TO REDEVELOP TOWARD 10Z ACROSS THE FORECAST AREA WITH DISSIPATION AROUND 13Z. AFTER THAT...CIGS SHOULD REMAIN VFR ACROSS THE AREA AS HIGH PRESSURE BUILDS INTO THE GREAT LAKES FROM CANADA. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...REV LONG TERM...MS AUG 08 AVIATION...REV
Hazardous weather outlook, Aug 14, 5:22 AM CDT, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 522 AM CDT THU AUG 14 2008 IAZ004>007-015>017-023>028-033>039-047>050-062-151030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL- TAMA-POWESHIEK- 522 AM CDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THE SEVERE WEATHER THREAT IS LIMITED AND MARGINAL AT BEST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY. IT IS TOO EARLY TO DETERMINE THE NATURE OF ANY SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ044>046-057>061-070>075-081>086-092>097-151030- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS- ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 522 AM CDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THE SEVERE WEATHER THREAT IS LIMITED AND MARGINAL AT BEST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF NON SEVERE THUNDERSTORMS FRIDAY THROUGH SUNDAY...MAINLY SOUTH OF HIGHWAY 92. THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY. IT IS TOO EARLY TO DETERMINE THE NATURE OF ANY SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. MOYER
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:00 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Sac, Webster | 45 min |
| Aug 13, 8:46 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Calhoun, Carroll, Greene, Hamilton, Sac and 1 more | 44 min |
| Aug 13, 9:29 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene, Guthrie | 46 min |
| Aug 14, 6:32 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 21 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.